Peripheral Neuropathy while on Taxol

Last Modified: February 3, 2005

Question

Dear OncoLink "Ask The Experts,"
I was given Taxol as part of my chemotherapy treatment. My feet hurt so bad that I cannot walk. Is this normal?

Answer

Julia Draznin Maltzman, MD, Attending Physician at the University of Pennsylvania School of Medicine, responds:

One of the more important side effects of Taxol is peripheral neuropathy and this is often manifested by painful feet and hands. This peripheral neuropathy usually gets worse as the patient receives more and more Taxol. We usually see it after multiple doses. However, everyone is different and people react differently to the medication. Furthermore, people who may already have a baseline neuropathy from diabetes or other diseases such as multiple sclerosis may develop it much more quickly than those who are otherwise healthy. You should discuss these symptoms with your oncologist so that your treatment plan and follow-up can be modified.

Related News

Acupuncture May Help Chemo-Induced Peripheral Neuropathy

Dec 8, 2011

Pilot study shows positive effect in nerve conduction study after acupuncture


SNP Linked to Vincristine-Related Neuropathy in ALL

Feb 25, 2015

SNP in promoter region of CEP72 gene linked to risk and severity of neuropathy in children with ALL


Taxane-Induced Neuropathy Not Tied to Breast Cancer Outcome

Aug 3, 2012

In operable breast cancer, taxane-induced neuropathy not linked to survival, recurrence